High Doses of Imodium Cause Serious Heart Problems, FDA Warns

Over-the-counter diarrhea drug loperamide (Imodium/Johnson & Johnson Consumer Inc.) has recently been in the news because opioid abusers have been using it to self-treat symptoms of opioid withdrawal. Others abuse it for its euphoric properties.

Over-the-counter diarrhea drug loperamide (Imodium/Johnson & Johnson Consumer Inc.) has recently been in the news because opioid abusers have been using it to self-treat symptoms of opioid withdrawal. Others abuse it for its euphoric properties.

The alarming growth in the number of people abusing Imodium has led FDA officials to issue a warning that exceeding the recommended doses can mean serious, potentially fatal heart problems.

Indicated to manage symptoms of diarrhea, loperamide is approved for a maximum daily dose for adults of 8 mg for OTC and 16 mg for prescription use.

Since the approval of Imodium A-D in 1976, the FDA has received reports of 48 cases of serious cardiac problems associate with loperamide use — 31 of the cases led to hospitalizations, of which 10 patients died.

However, more than half of these incidents were reported after 2010.

The FDA also reported serious arrhythmias can occur when loperamide is used in combination with other medications that interact with it:

Generic Name Brand Name

Cimetidine Tagamet HB

Clarithromycin Biaxin, Prevpac

Erythromycin E.E.S., ERy-Tab, Eryc, Eryped, PCE

Gemfibrozil Lopid

Itraconazole Onmel, Sporanox

Ketoconazole Available by generic only

Quinidine Nuedexta

Quinine Qualaquin

Ranitidine Zantac

Ritonavir Kaletra, Norvir, Technivie, Viekira Pak

Researchers found that people who seek to misuse loperamide mix it with other medications to increase absorption across the blood-brain barrier, inhibit loperamide metabolism, and boost its euphoric effects.

The most severe cases of Imodium abuse-related cardiac problems involved doses ranging from 70-1600 mg daily, 4-100 times the recommended dose.

Officials urge healthcare professionals to now consider loperamide as a potential cause of any case of unexplained cardiac events: QT interval prolongation, Torsades de Pointes, or other ventricular arrhythmias, syncope, and cardiac arrests.

Furthermore, if toxicity is suspected, loperamide should be discontinued immediately and any patient experiencing diarrhea for more than two days should discontinue the drug and contact their healthcare provider.